Alert archive / Tennessee / Tornado Warnings in 1999
Tornado Warning 38, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 5, 1999, 11:07 PM CDT for Fentress County, Overton County, Tennessee. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1999, 11:07 PM CDT (04:07 UTC)
- Expired
- May 6, 1999, 12:10 AM CDT
- In force
- 63 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Fentress County, TN, Overton County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 11:20 PM CDT | Thunderstorm Wind 50 | Wilder, TN | Trees and power lines were down. |
| May 5, 11:20 PM CDT | Thunderstorm Wind 50 | Hanging Limb, TN | Sheriff's office reported trees and power lines blown down. |
| May 5, 11:40 PM CDT | Thunderstorm Wind 50 | East Jamestown, TN | Trees and power lines were down. |
| May 6, 12:08 AM CDT | Thunderstorm Wind 50 | Jamestown, TN | Trees were down along with power outages just north of Jamestown. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1420 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS54 KOHX 060408 RRA TORBNA TNC049-133-060510- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1107 PM CDT WED MAY 5 1999 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... FENTRESS COUNTY IN EASTERN TENNESSEE SOUTHERN OVERTON COUNTY IN MIDDLE TENNESSEE * UNTIL 1210 AM CDT * AT 1105 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 9 MILES EAST OF COOKEVILLE... MOVING NORTHEAST AT 50 MPH. * TORNADO IS EXPECTED TO BE NEAR... HANGING LIMB AT 1115 PM CDT WILDER AT 1120 PM CDT SKINNER MOUNTAIN AT 1130 PM CDT JAMESTOWN AT 1135 PM CDT STOCKTON AT 1140 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR SD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 5, 8:40 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 5, 8:40 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 840 PM CDT WED MAY 5 1999 THUNDERSTORMS W/ ACCOMPANYING WARNINGS KEEPING US BUSY TONITE. BACK EDGE OF CURRENT ACTIVITY MAY SHUT OFF PRECIP A LITTLE EARLIER THAN EXPECTED...WILL KEEP AN EYE ON. FOR NOW...SEE NO NEED TO UPDATE CURRENT ZONE PACKAGE. MAG
In the hours before
Local storm report, May 5, 9:54 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
954 PM CDT WED MAY 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
917 PM FAIRVIEW TN SMALL TREES ACROSS ROAD
05/05/99 WILLIAMSON REPORTED BY SPOTTER
929 PM LEWISBURG TN DIME-SIZE HAIL
05/05/99 MARSHALL REPORTED BY EMA
934 PM ASHLAND CITY TN 60 MPH WIND GUST
05/05/99 CHEATHAM REPORTED BY SPOTTER
934 PM BELLEVIEW TN 60 MPH WIND GUST
05/05/99 DAVIDSON REPORTED BY SPOTTER
935 PM BELLEVIEW TN 70 MPH WIND GUST
05/05/99 DAVIDSON REPORTED BY SPOTTER
937 PM NASHVILLE TN TORNADO 2 W OF DOWNTOWN
05/05/99 DAVIDSON NASHVILLE REPORTED BY
LAW ENFORCEMENT
945 PM TN WIDESPREAD TREES DOWN
05/05/99 DAVIDSON ACROSS WESTERN DAVIDSON
COUNTY REPORTED BY EMA
08Local storm report, May 5, 10:10 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1010 PM CDT WED MAY 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
830 PM LINDEN TN LARGE TREES AND POWER
05/05/99 PERRY LINES DOWN ON AIRPORT
ROAD REPORTED BY SPOTTER
915 PM ETHRIDGE TN LARGE OAK TREE ON HOUSE
05/05/99 LAWRENCE REPORTED BY EMA
915 PM LAWRENCEBURG TN VEHICLE BLOWN OFF ROAD
05/05/99 LAWRENCE IN NORTH LAWRENCEBURG
REPORTED BY EMA
934 PM NASHVILLE TN ROOF OFF HOUSE AT 10TH
05/05/99 DAVIDSON AND MONROE REPORTED BY
EMA
940 PM MURFREESBORO TN POWER LINES AND TREES
05/05/99 RUTHERFORD DOWN...70-80 MPH GUST
AT FESSLERS LANE
REPORTED BY SPOTTER
957 PM JOELTON TN TREE ON TOP OF CAR
05/05/99 DAVIDSON REPORTED BY SPOTTER
1007 PM PLEASANT VIEW TN 60 MPH WIND GUST
05/05/99 CHEATHAM REPORTED BY SPOTTER
1007 PM NASHVILLE TN TORNADO AT ASHLAND CITY
05/05/99 DAVIDSON HWY/OLD HICKORY BLVD
INTERSECTION REPORTED BY
EMA
1028 PM GALLATIN TN TORNADO HWY 31/HWY 109
05/05/99 SUMNER BYPASS REPORTED BY
SPOTTER AND LAW
ENFORCEMENT
08Local storm report, May 5, 10:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 PM CDT WED MAY 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 PM LAWRENCEBURG TN *** 1 INJURY ***
05/05/99 LAWRENCE VEHICLE BLOWN OFF ROAD
IN DOWNTOWN LAWRENCEBURG...
DRIVER BROKE ARM REPORTED
BY SPOTTER AND EMA
915 PM LAWRENCEBURG TN DAMAGE TO TRAILER HOME
05/05/99 LAWRENCE 1 E OF LAWRENCEBURG
REPORTED BY SPOTTER AND
EMA
915 PM LAWRENCEBURG TN ROOF OFF HOUSE 3 E OF
05/05/99 LAWRENCE LAWRENCEBURG REPORTED
BY SPOTTER AND EMA
935 PM BELLEVUE TN TORNADO AT OLD HICKORY
05/05/99 DAVIDSON BLVD/HWY 70 INTERSECTION
REPORTED BY LAW ENFORCEMENT
1036 PM GALLATIN TN ROOF BLOWN OFF GREENWOOD
05/05/99 SUMNER APTS REPORTED BY SPOTTER
AND LAW ENFORCEMENT
1036 PM GALLATIN TN TRACTOR TRAILER OVERTURNED
05/05/99 SUMNER ON HWY 109 BYPASS
REPORTED BY SPOTTER AND
LAW ENFORCEMENT
08Special weather statement, May 5, 10:33 PM CDT, 34 minutes before
TNZ005-006-022>025-055>058-093-060435- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1033 PM CDT WED MAY 5 1999 TORNADO WATCH NUMBER 218 HAS BEEN CANCELLED FOR MUCH OF WESTERN MIDDLE TENNESSEE. THIS INCLUDES THE COUNTIES OF BENTON...DECATUR...DICKSON...HICKMAN...HOUSTON...HUMPHREYS... LEWIS...MONTGOMERY...PERRY...STEWART AND WAYNE.
Special weather statement, May 5, 10:40 PM CDT, 27 minutes before
TNZ005-006-022>025-055>058-093-060500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1040 PM CDT WED MAY 5 1999 THE THREAT OF SEVERE WEATHER HAS MOVED EASTWARD OUT OF WESTERN PORTIONS OF THE MIDSTATE. AS A RESULT...TORNADO WATCH NUMBER 218 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...BENTON...DECATUR... DICKSON...HICKMAN...HOUSTON...HUMPHREYS...LEWIS...MONTGOMERY... PERRY...STEWART...AND WAYNE.
Local storm report, May 5, 11:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1102 PM CDT WED MAY 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM GOODLETTSVILLE TN LARGE TREES UPROOTED
05/05/99 DAVIDSON AND STRUCTURAL DAMAGE
REPORTED BY PUBLIC
08The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:52 PM CDT | Tornado Warning | OHX | Decatur, Perry | 63 min |
| May 5, 8:14 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 31 min |
| May 5, 8:20 PM CDT | Tornado Warning | OHX | Benton, Humphreys | 50 min |
| May 5, 8:36 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 49 min |
| May 5, 8:39 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis | 46 min |
| May 5, 8:56 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Maury | 59 min |
| May 5, 9:08 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Williamson | 57 min |
| May 5, 9:08 PM CDT | Severe Thunderstorm Warning | OHX | Houston | 57 min |
| May 5, 9:19 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Montgomery, Robertson | 56 min |
| May 5, 9:24 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford | 46 min |
| May 5, 9:40 PM CDT | Tornado Warning | OHX | Davidson | 30 min |
| May 5, 9:46 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Trousdale, Wilson | 49 min |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Benton, Decatur, Houston, Humphreys, Perry, Stewart | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Cheatham, Davidson, Dickson, Montgomery, Robertson, Williamson | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Marshall, Rutherford, Wilson | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Lawrence, Lewis, Wayne | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Sumner | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Giles, Hickman, Maury | 6 hr |
| May 5, 10:05 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee | 50 min |
| May 5, 10:07 PM CDT | Tornado Warning | OHX | Sumner | 48 min |
| May 5, 10:21 PM CDT | Tornado Warning | OHX | Macon, Trousdale | 49 min |
| May 5, 10:25 PM CDT | Tornado Warning | OHX | DeKalb, Warren | 50 min |
| May 5, 10:29 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson | 46 min |
| May 5, 10:29 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 46 min |
| May 5, 10:41 PM CDT | Severe Thunderstorm Warning | OHX | Putnam, White | 49 min |
| May 5, 10:41 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 49 min |
| May 5, 10:50 PM CDT | Tornado Warning | OHX | Putnam, White | 50 min |
| May 5, 11:14 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 46 min |
| May 5, 11:14 PM CDT | Severe Thunderstorm Warning | OHX | Pickett | 46 min |
| May 5, 11:57 PM CDT | Flash Flood Warning | OHX | Franklin, Grundy | 4 hr |
| May 6, 4:05 AM CDT | Flash Flood Warning | OHX | Franklin, Grundy | 3 hr |
Nearby
Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.